Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 59, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at May 18, 2017, 9:55 PM CDT for Douglas County, Jefferson County, Kansas. It was in force for 20 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 18, 2017, 9:55 PM CDT (02:55 UTC)
- Expired
- May 18, 2017, 10:15 PM CDT
- In force
- 20 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Douglas County, KS, Jefferson County, KS
The radar
The Pleasant Hill radar (KEAX), 80 km from the middle of the area, began a volume at 02:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 18, 10:00 PM CDT | TSTM WND DMG | 2 Sse Lawrence, KS | 4 INCH TREE LIMB DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 18, 3:00 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 2.9 hours before the alert went out and 261 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2055 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 1439 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 52 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 2.4
The text
As transmitted.
022
WUUS53 KTOP 190255
SVRTOP
KSC045-087-190315-
/O.NEW.KTOP.SV.W.0059.170519T0255Z-170519T0315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
955 PM CDT THU MAY 18 2017
The National Weather Service in Topeka has issued a
* Severe Thunderstorm Warning for...
Eastern Jefferson County in northeastern Kansas...
Eastern Douglas County in east central Kansas...
* Until 1015 PM CDT
* At 953 PM CDT, severe thunderstorms were located along a line
extending from Easton to 4 miles west of Spring Hill, moving east
at 60 mph.
HAZARD...70 mph wind gusts.
SOURCE...Trained weather spotters.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Lawrence, Baldwin City, Oskaloosa, Eudora, McLouth, Nortonville,
Winchester, Pleasant Grove, Vinland and Williamstown.
This includes Kansas Turnpike between mile markers 199 and 205.
Very strong winds will continue behind the initial line of
thunderstorms.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This is a DANGEROUS SITUATION. These storms are producing widespread
wind damage across the area. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows!
&&
A tornado watch remains in effect until 1000 PM CDT for northeastern
and east central Kansas.
LAT...LON 3874 9506 3874 9523 3942 9546 3942 9518
3897 9519 3898 9516 3895 9509 3898 9508
3899 9506
TIME...MOT...LOC 0253Z 267DEG 54KT 3934 9510 3875 9490
HAIL...<.75IN
WIND...70MPH
$$1 follow-up statement
831
WWUS53 KTOP 190311
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
1011 PM CDT THU MAY 18 2017
KSC045-087-190320-
/O.EXP.KTOP.SV.W.0059.000000T0000Z-170519T0315Z/
Jefferson-Douglas-
1011 PM CDT THU MAY 18 2017
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN JEFFERSON AND EASTERN
DOUGLAS COUNTIES WILL EXPIRE AT 1015 PM CDT...
The storms which prompted the warning have moved out of the area.
Therefore the warning will be allowed to expire.
LAT...LON 3874 9506 3874 9523 3942 9546 3942 9518
3897 9519 3898 9516 3895 9509 3898 9508
3899 9506
TIME...MOT...LOC 0310Z 267DEG 54KT 3935 9480 3876 9460
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 6:36 PM CDT, 3 hours 19 minutes earlier.
Area forecast discussion, May 18, 6:36 PM CDT, 3 hours 19 minutes before
Area Forecast Discussion National Weather Service Topeka KS 636 PM CDT Thu May 18 2017 ...Update to aviation forecast discussion... .SHORT TERM...(This evening through Tonight) Issued at 159 PM CDT Thu May 18 2017 Focus for tonight will be the threat for severe weather across northeast Kansas. This afternoon, a warm front was noted across east central Kansas oriented from east to west. Main concern this afternoon will be if storms begin to develop along this warm front as the HRRR has been depicting in model runs. CAPE near/south of this boundary is over 3000 J/kg with effective bulk shear values of 50 knots. During the afternoon hours, the NAM also shows 0-1 shear along this boundary around 25 knots, with steep mid-level lapse rates. Any discrete storms forming along this boundary will have the potential to quickly become supercellular with the main hazards being large hail, damaging winds, and tornadoes. If storms do form this afternoon, exact details for tonight look more unclear as instability will be weaker and subsidence from storms may act to alleviate severity later tonight. For tonight, storms that are expected to fire up on the dry line located in southwestern Kansas and extending southward into Oklahoma. Models have been fairly consistent in having these storms congeal into a line/bow and move through northeast Kansas this evening. This would bring a main hazard of widespread wind damage across the area, although hail or an embedded spin up tornado cannot be ruled out. Additional development behind this line is possible bringing another round of heavy rain to the area, increasing the potential for flash flooding. This is especially true in areas in north central Kansas that have already seen heavy rainfall totals earlier in the week. With the potential for more developing showers and thunderstorms tomorrow, a flash flood watch has been issued for the entirety of northeast Kansas beginning this afternoon and extending into Saturday morning. .LONG TERM...(Friday through Thursday) Issued at 159 PM CDT Thu May 18 2017 The vast majority of the long term forecast period forecast effort focuses on Friday and Friday night severe/flooding potential, with periods beyond that generally trending toward a model consensus at this time with minimal expected impacts through the remainder of the forecast. For Friday, much of the details will lie in how quickly convection exits the area early Friday morning. Current indications are that it will make a substantial eastward push overnight and exit the region early. If this occurs, it would give much of the forecast area more time to recharge instability as the true warm front surges/mixes back north during the day in advance of a strong upper level trough. Long, clockwise curved hodographs with low LCL/LFC heights and rather steep lapse rates through the cloud- bearing layer all point to another day with widespread severe weather potential. This will include tornado potential across the warm sector, and the most likely this warm sector will include much of eastern Kansas with main uncertainty being in the northwestward extent. There are two potential limiting factors. 1) Early day convection ends late and keeps the boundary layer stable for much of the day, effectively mitigating instability. 2) Storms develop too close to each other, resulting in continued hail and damaging wind potential but limiting overall tornado potential. Regardless, severe storms are possible with some potential for another higher-end episode of severe weather. The other concern will be flash flooding with multiple rounds of thunderstorm again possible over what is likely to be saturated ground conditions with elevated stream levels after tonight's storms. WPC has the area in a moderate risk for excessive rainfall and for good reason, so have continued the flash flood watch through Friday night. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 636 PM CDT Thu May 18 2017 VFR conditions will occur outside of convection through 07Z. MVFR cigs are expected after 07Z and prior to that with convection. MVFR and ifr vsbys are expected with storms. Showers along with isolated tsra are expected at TOP and FOE from 07Z-12Z then again after 18Z Friday. Also some ifr cigs may move into the MHK area after 19Z. && .TOP WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Saturday morning for KSZ008>012- 020>024-026-034>040-054>056-058-059. && SHORT TERM...Heller LONG TERM...Barjenbruch AVIATION...53
Hazardous weather outlook, May 18, 2:26 PM CDT, 7 hours 29 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 226 PM CDT Thu May 18 2017 KSZ008>012-020>024-026-034>040-054>056-058-059-191930- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 226 PM CDT Thu May 18 2017 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...This Afternoon and tonight. Severe thunderstorms are likely this afternoon through tonight. These thunderstorms will be capable of tornadoes, very large hail, damaging winds and flash flooding. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Additional thunderstorms are likely on Friday afternoon. While some details depend on the exact evolution of storms tonight, there is increasing confidence that multiple rounds of thunderstorms can be expected Friday afternoon into Friday night. These storms will likely be capable of producing large hail, damaging winds, tornadoes, and flash flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed this afternoon through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
In the hours before
Local storm report, May 18, 9:15 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
915 PM CDT THU MAY 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0807 PM TSTM WND DMG VALLEY FALLS 39.34N 95.46W
05/18/2017 JEFFERSON KS EMERGENCY MNGR
6-10 INCH DIAMETER TREE LIMBS BLOWN DOWN ON
POWER LINES. POWER OUT IN VALLEY FALLS.
&&
JPSpecial weather statement, May 18, 9:15 PM CDT, 40 minutes before
Special Weather Statement
National Weather Service Topeka KS
915 PM CDT THU MAY 18 2017
KSZ024-026-039-190245-
Shawnee-Jefferson-Jackson-
915 PM CDT THU MAY 18 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN
JEFFERSON...NORTHEASTERN SHAWNEE AND SOUTHEASTERN JACKSON COUNTIES
UNTIL 945 PM CDT...
At 914 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles south of Denison, moving northeast at 30 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Valley Falls, Oskaloosa, McLouth, Meriden, Ozawkie, Nortonville,
Winchester, Mayetta and Denison.
A tornado watch remains in effect until 1000 PM CDT for northeastern
and east central Kansas.
LAT...LON 3916 9568 3942 9574 3951 9557 3942 9557
3942 9531 3920 9518
TIME...MOT...LOC 0214Z 238DEG 26KT 3931 9560Local storm report, May 18, 9:25 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
925 PM CDT THU MAY 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0919 PM TSTM WND GST 6 SSE OVERBROOK 38.71N 95.50W
05/18/2017 M65 MPH OSAGE KS TRAINED SPOTTER
HOME ANEMOMETER MEASURED PEAK GUST OF 65
MPH.
&&
JPLocal storm report, May 18, 9:36 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
936 PM CDT THU MAY 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0934 PM TSTM WND GST CENTROPOLIS 38.72N 95.35W
05/18/2017 E60 MPH FRANKLIN KS LAW ENFORCEMENT
OFFICER NOTED SMALL TREE BRANCHES AND OTHER LIGHT DEBRIS
NOTED IN WIND GUSTS.
&&
BYRNELocal storm report, May 18, 9:49 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
949 PM CDT THU MAY 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0944 PM TSTM WND GST 6 SW LAWRENCE 38.90N 95.34W
05/18/2017 E65 MPH DOUGLAS KS NWS EMPLOYEE
&&
BYRNELocal storm report, May 18, 9:54 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
954 PM CDT THU MAY 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0950 PM TSTM WND GST 1 NNW LAWRENCE 38.97N 95.27W
05/18/2017 E60 MPH DOUGLAS KS NWS EMPLOYEE
ESTIMATED WINDS UP TO 60 MPH.
&&
JPThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 7:02 PM CDT | Areal Flood Advisory | TOP | Shawnee, Wabaunsee | 3 hr |
| May 18, 7:06 PM CDT | Severe Thunderstorm Warning | TOP | Geary, Pottawatomie, Riley | 24 min |
| May 18, 7:28 PM CDT | Special Weather Statement | TOP | Shawnee | 32 min |
| May 18, 7:36 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Franklin | 39 min |
| May 18, 7:41 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Jefferson, Shawnee | 64 min |
| May 18, 7:51 PM CDT | Areal Flood Advisory | TOP | Geary, Pottawatomie, Riley | 3 hr |
| May 18, 8:08 PM CDT | Special Weather Statement | TOP | Lyon | 37 min |
| May 18, 8:18 PM CDT | Severe Thunderstorm Warning | TOP | Coffey, Lyon, Osage | 42 min |
| May 18, 8:49 PM CDT | Special Weather Statement | TOP | Anderson, Coffey, Osage | 26 min |
| May 18, 9:15 PM CDT | Special Weather Statement | TOP | Jefferson | 30 min |
| May 18, 9:22 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Franklin, Jefferson, Shawnee | 38 min |
| May 18, 11:33 PM CDT | River Flood Warning | TOP | Dickinson | 58 hr |
| May 19, 12:21 AM CDT | River Flood Warning | TOP | Shawnee | 21 hr |
| May 19, 2:01 AM CDT | River Flood Warning | TOP | Jackson, Shawnee | 41 hr |
| May 19, 11:24 AM CDT | Special Weather Statement | TOP | Wabaunsee | 36 min |
| May 19, 6:52 PM CDT | Special Weather Statement | TOP | Clay | 23 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.